Idaho, 2020

Flash Flood and Flood in Idaho, May 17, 2020

May 17, 2020 · NWS OTX · 3 events in 1 county or zone

A shortwave disturbance tracked across the Idaho Panhandle on May 17th. With a moist and unstable atmosphere, there was heavy rainfall and some thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
$10,000
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A shortwave disturbance tracked across the Idaho Panhandle on May 17th. With a moist and unstable atmosphere, there was heavy rainfall and some thunderstorms. Some locations across the Panhandle received an estimated 0.5 - 0.75 over an hour period. In addition, there were some small hail producing storms. Flash flooding and flooding according in the central Idaho Panhandle. Heavy rainfall led to water and debris flowing over US-95, south of Moscow, Idaho. Minor ponding and flooding were observed in Moscow as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at May 17, 12:26 PM PST, 2 hours 34 minutes earlier.

Area forecast discussion, May 17, 12:26 PM PST, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
126 PM PDT Sun May 17 2020

.SYNOPSIS...
Today will be wet with widespread showers and thunderstorms. Some
thunderstorms are expected to become strong, with the potential
for isolated wind damage and hail over extreme eastern Washington
and the Idaho Panhandle. The wet weather continues through next
week, with the highest threat around for more moderate to heavy
precipitation coming into eastern Washington and Idaho Wednesday.

&&

.DISCUSSION...
This evening and tonight: Scattered showers and thunderstorms
will remain possible through this evening with the region
remaining under diffluent flow on the northeastern periphery of a
deep low along the OR Coast. The main threat for strong or severe
storms will be through 7-8PM then we will be look for more
generalized showers and embedded thunder through 1-2AM. Heavy
rainfall, hail, and gusty winds will remain a concern with the
stronger cells early this evening. With the loss of daytime
heating, rain showers overnight will become increasingly lighter
and additional rainfall amounts after this evening's storms will
be around a tenth of an inch or less.

Monday: The upper low off the OR Coast will undergo some stretching and wobble into N CA.  A second piece of energy looks
to pinch off over OR and continue to sling weak slugs of energy into Ern WA and N ID.  This will continue to bring
widely scattered showers and thunderstorms Monday.  Storms moving to the north and northwest across Central WA will
bring a threat for heavy rainfall and will need to be monitored closely as they interact with burn scars.  These storms
will form in an environment characterized by CAPES of 300-600 J/kg and shear of 25 kts or less.

Storms over southeastern WA and N ID will have a better potential to become a bit more organized with the upper-level jet
remaining along the MT/ID border supplying effective shear values of 40-50kts.  With ample heating, we could be seeing
CAPES returning between 500-1000 J/kg and a few cells capable of hail and strong wind gusts.  Best guess at this time
would be along and south of a line from Prichard, ID to La Crosse, WA.  If you have outdoor plans, be prepared for
another active weather day and have your plans in place to take shelter in the event a storm comes your way. SREF
probabilities for severe storms are significantly less than the progs should for Sunday but cannot rule out a few of
these stronger cells. /sb

Tuesday through Sunday... The strong upper trof that is bringing
strong thunderstorms to the area today will drift inland through
early next week. By Tuesday, the trof axis will be N-S from
central WA down through western Nevada and southern California.
The flow around this feature brings the divergence aloft over
Idaho and western Montana. This is a favorable setup for several
rounds of moderate to heavy rainfall Tuesday through Thursday.

This will be our main concern getting into midweek as heavy rain
over the same areas could cause small stream and mainstem river
flooding, particularly over the Idaho Panhandle. Rainfall amounts
in excess of 1-2" is not out of the question with anomalously
moist atmosphere and favorable dynamics. As the trof edges slowly
to the east, the pressure gradient increases and winds increase
out of the southwest. This is a bit alarming for eastern WA and
the ID panhandle as thunderstorms are still in the forecast so any
strong storms that develop could produce local gusty winds. This
will be an active pattern through Thursday this week.

Late in the week, the trof weakens and moves into the northern
plains while another trof approaches out of the west. Between
these two features will be a brief period of upper level ridging,
allowing the region to dry out. By the weekend, temperatures will
climb back into the 70s with just a few mountain showers
possible.

The extended forecast has more ridging in our future...meaning
temperatures remaining warm, drying out, and rising mainstem
rivers.  /AB

&&

.AVIATION...
18Z TAFS:

STRONG THUNDERSTORMS POSSIBLE ACROSS EXTREME EASTERN WASHINGTON
AND IDAHO PANHANDLE THIS AFTERNOON AND EVENING

This afternoon and evening will feature active weather across the
aviation area. Thunderstorms are starting to form across the
basin and will continue to form eastward with time through the
afternoon and into the early evening. Strongest thunderstorms with
isolated severe wind gusts and moderate to large hail up to
around 1 inch in diameter will be possible between 2100-0300Z.
Favored areas for isolated severe thunderstorms will be from the
Blue Mountains to the Central Panhandle Mountains, including the
KLWS and KPUW TAF sites. Although confidence is less, Colville to
Sandpoint to Spokane-Coeur d'Alene will also see a chance for
strong thunderstorms. This activity will clear east this evening
and scattered showers will remain possible through the overnight
hours.  /sb

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        47  68  47  66  48  61 /  60  60  40  30  40  80
Coeur d'Alene  48  68  48  65  48  56 /  80  60  40  40  50  90
Pullman        46  65  45  61  45  56 /  80  70  50  40  60  90
Lewiston       53  70  52  66  52  61 /  70  70  40  40  60  90
Colville       45  71  45  72  48  65 /  80  70  40  40  30  60
Sandpoint      49  68  49  66  49  57 /  80  70  50  50  50  90
Kellogg        48  65  48  61  49  53 /  80  80  50  50  70  90
Moses Lake     46  72  48  72  49  72 /  20  50  30  20  10  30
Wenatchee      47  69  49  70  51  68 /  30  60  30  20  10  20
Omak           47  71  48  71  50  71 /  50  60  40  40  10  30

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.

&&
Hazardous weather outlook, May 17, 5:11 AM PST, 9 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
611 AM PDT Sun May 17 2020

WAZ031>033-035>038-181315-
Northeast Blue Mountains-Lower Garfield and Asotin Counties-
Washington Palouse-Upper Columbia Basin-Spokane Area-
Northeast Mountains-Okanogan Highlands-
611 AM PDT Sun May 17 2020

This Hazardous Weather Outlook is for portions of East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

Widely scattered thunderstorms are expected through the afternoon
and into this evening. Some thunderstorms are expected to become
strong with isolated damaging wind gusts and hail up to the size
of quarters possible.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Scattered showers with embedded thunderstorms are also expected
on Monday with brief heavy rain, gusty winds and small hail
possible.

In addition, a band of moderate to heavy rain may develop over
extreme eastern Washington Tuesday night into Wednesday. Minor
flooding and sharp rises on small streams will be possible. Minor
debris flows or mud slides will be possible in steep terrain.

IDZ001>004-026-027-181315-
Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-
Central Panhandle Mountains-Lewiston Area-
Lewis and Southern Nez Perce Counties-
611 AM PDT Sun May 17 2020

This Hazardous Weather Outlook is for portions of North Idaho and
North Central Idaho.

.DAY ONE...TODAY AND TONIGHT

Widely scattered thunderstorms are expected through the afternoon
and into this evening. Some thunderstorms are expected to become
strong with isolated damaging wind gusts and hail up to the size
of quarters possible.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Scattered showers with embedded thunderstorms are also expected
on Monday with brief heavy rain, gusty winds and small hail
possible.

In addition, a band of moderate to heavy rain will develop tuesday
night into Wednesday. Minor flooding on rivers and small streams
will be possible, as well as debris flows or mud slides in steep
terrain.

WAZ034-041>044-181315-
Moses Lake Area-Wenatchee Area-East Slopes Northern Cascades-
Okanogan Valley-Waterville Plateau-
611 AM PDT Sun May 17 2020

This Hazardous Weather Outlook is for portions of Central
Washington...East Central Washington and North Central
Washington.

.DAY ONE...TODAY AND TONIGHT

Thunderstorms containing heavy rain will increase the risk for
flooding or debris flows near burn scars today. Flash flooding
appears low as thunderstorms will be moving quickly.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Afternoon thunderstorms are expected on Monday. Burn scars will
need to be monitored for flooding and debris flows. Storms will
be slow moving but also not as wet as Sunday, so the potential for
flash flooding still remains low.

In the hours before

Special weather statement, May 17, 12:35 PM PST, 2 hours 25 minutes before
Special Weather Statement
National Weather Service Spokane WA
135 PM PDT Sun May 17 2020

WAZ031>033-172115-
Northeast Blue Mountains WA-Washington Palouse WA-
Lower Garfield and Asotin Counties WA-
135 PM PDT Sun May 17 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GARFIELD AND
SOUTHEASTERN WHITMAN COUNTIES UNTIL 215 PM PDT...

At 134 PM PDT, Doppler radar was tracking a strong thunderstorm over
Pomeroy, or 19 miles northeast of Dayton, moving northeast at 45 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Pomeroy, Wawawai and Mayview.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4641 11772 4644 11772 4644 11774 4647 11774
      4677 11735 4650 11715 4638 11767
TIME...MOT...LOC 2034Z 226DEG 37KT 4647 11762

SB
Special weather statement, May 17, 1:07 PM PST, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Spokane WA
207 PM PDT Sun May 17 2020

WAZ032-033-172145-
Washington Palouse WA-Lower Garfield and Asotin Counties WA-
207 PM PDT Sun May 17 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL GARFIELD AND
CENTRAL WHITMAN COUNTIES UNTIL 245 PM PDT...

At 206 PM PDT, Doppler radar was tracking a strong thunderstorm 14
miles north of Pomeroy, or 24 miles west of Pullman, moving north at
30 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Endicott and Dusty.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4663 11766 4663 11775 4699 11773 4689 11742
TIME...MOT...LOC 2106Z 198DEG 25KT 4668 11768

SB
Special weather statement, May 17, 1:40 PM PST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Spokane WA
240 PM PDT Sun May 17 2020

WAZ033-172230-
Washington Palouse WA-
240 PM PDT Sun May 17 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WHITMAN COUNTY UNTIL
330 PM PDT...

At 240 PM PDT, Doppler radar was tracking a strong thunderstorm near
Colfax, or 16 miles northwest of Pullman, moving northeast at 30 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Colfax, Steptoe and Diamond.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4680 11749 4684 11754 4714 11733 4696 11711
TIME...MOT...LOC 2140Z 215DEG 27KT 4686 11745

SB
Special weather statement, May 17, 2:29 PM PST, 31 minutes before
Special Weather Statement
National Weather Service Spokane WA
329 PM PDT Sun May 17 2020

IDZ003-004-WAZ033-172315-
Central Panhandle Mountains ID-Idaho Palouse ID-
Washington Palouse WA-
329 PM PDT Sun May 17 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LATAH...WESTERN
BENEWAH AND EASTERN WHITMAN COUNTIES UNTIL 415 PM PDT...

At 328 PM PDT, Doppler radar was tracking a strong thunderstorm 14
miles northwest of Potlatch, or 23 miles north of Pullman, moving
northeast at 30 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Plummer, Farmington, Tensed and Belmont.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4702 11717 4706 11721 4736 11689 4718 11663
TIME...MOT...LOC 2228Z 232DEG 27KT 4707 11712

SB
Special weather statement, May 17, 2:57 PM PST, 3 minutes before
Special Weather Statement
National Weather Service Spokane WA
357 PM PDT Sun May 17 2020

WAZ036-037-172345-
Spokane Area WA-Northeast Mountains WA-
357 PM PDT Sun May 17 2020

...SPECIAL WEATHER STATEMENT...

At 357 PM PDT, Doppler radar was tracking a strong thunderstorm near
Cheney, moving north at 35 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Spokane, Spokane Valley, Cheney, Airway Heights, Medical Lake, Nine
Mile Falls, Millwood, Fairwood, Country Homes, Suncrest, Town And
Country, Fairchild AFB, Mead, Dishman, Four Lakes, Marshall, Colbert
and Deep Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4743 11749 4749 11774 4791 11765 4780 11716
TIME...MOT...LOC 2257Z 196DEG 30KT 4755 11759

MF

The radar

The Spokane radar (KOTX), 117 km away, was scanning. The volume nearest the first event began at 23:00 UTC.

Open the radar archive at this moment

Event by event

1 heavy rain, 1 flash flood, 1 flood. Local standard time, as filed.

Heavy Rain, Latah

When
May 17, 3:00 PM PST to 4:00 PM PST
Where
Latah County, 2.15 mi E of Moscow
Reported by
State Official
Coordinates
46.728, -116.955

Idaho Department of Environmental Quality rainfall gauge measured 0.43 in one hour.

Flash Flood, Latah

When
May 17, 3:45 PM PST to 4:45 PM PST
Where
Latah County, 5.55 mi S of Moscow to 5.38 mi S of Moscow
Cause
Heavy Rain
Property damage
$10,000
Crop damage
$5,000
Reported by
Newspaper
Coordinates
46.650, -117.010

The Lewiston Tribune reported that heavy rainfall resulted in mud and water flowing over Highway US-95, south of Moscow. Water and areas of mud were transported from nearby cropland.

Flood, Latah

When
May 17, 3:45 PM PST to 4:45 PM PST
Where
Latah County, 1.38 mi ESE of Moscow to 1.36 mi ESE of Moscow
Cause
Heavy Rain
Property damage
$20,000
Crop damage
$5,000
Reported by
Public
Coordinates
46.724, -116.972

Heavy rainfall in thunderstorms produced flooding in a field and basement in Moscow.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2020Every state in 2020This day in weather historyWarnings in Idaho, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 896235, 896233, 896249.